When antibiotics turn toxic

In 2014, Miriam van Staveren went on holiday to the Canary Islands and caught an infection. Her ear and sinuses throbbed, so she went to see the resort doctor, who prescribed a six-day course of the popular antibiotic levofloxacin. Three weeks later, after she had returned home to Amsterdam, her Achilles tendons started to hurt, then her knees and shoulders. She developed shooting pains in her legs and feet, as well as fatigue and depression. “I got sicker and sicker,” she says. “I was in pain all day.” Previously an active tennis player and hiker, the 61-year-old physician could barely walk, and had to climb the stairs on all fours.

Since then, she has seen a variety of medical specialists. Some dismissed her symptoms as psychosomatic. Others suggested diagnoses of fibromyalgia or chronic fatigue syndrome. Van Staveren is in no doubt, however. She’s convinced that the antibiotic poisoned her. Read more.

d41586-018-03267-5_15545560

Author: Dr. Baek

- Scientist (Microbiology, Synthetic Biology, Molecular Biology). - Founder / CEO of the biotech company Peption LLC. - Passionate about biotechnological innovations to address important global health issues.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s